Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 69, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 1998, 11:01 AM EDT for Clay County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1998, 11:01 AM EDT (15:01 UTC)
- Expired
- May 3, 1998, 11:35 AM EDT
- In force
- 34 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Clay County, GA
The radar
The Ft Rucker radar (KEOX), 49 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 031501 RRA SVRTLH GAC061-031535- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 1101 AM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLAY COUNTY IN SOUTHWESTERN GEORGIA * UNTIL 1135 AM EDT * AT 1059 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CUTHBERT MOVING EAST AT 45 MPH. SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:30 AM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 3, 9:30 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 930 AM EDT SUN MAY 3 1998 SATL/88D IMGRY INDICATE SIG WARMING CLD TOPS AS ONCE STRONG TSRA MOVE FURTHER EASTWARD. WIDESPREAD LO CLDS AND LACK OF INSOLATION NOT AIDING TSRA EITHER. SIG CAP PERSISTS OVER EASTERN PORTION OF CWA ATTM AND WILL HAVE TO SEE FURTHER EROSION OF LO CLDS THIS AFTN B4 WE START TO SEE A RISK OF ISOLD SVR TSRA. WITH VERY WEAK SHEAR... MAIN THREAT WILL CONT TO BE LG HAIL. TLH 12Z SOUNDING SHOWS MSTR CONFINED TO A SML LYR MSTLY BLO H8. WBZ OF 6100FT MIGHT BE A LTL TOO LO TO SUPPORT SIG HAIL. OTOH MODIFIED AFTN CAPE OF 21-22K J/KG LOOKS RESPECTABLE. FURTHER N OF COURSE IN S AL/GA DYNAMICS ARE EVEN BETTER. |FWC TEMPS AND POPS LOOK GOOD. NO PROBLEM WITH CURRENT ZONES. FACIANE
In the hours before
Special weather statement, May 3, 6:00 AM EDT, 5 hours 1 minute before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148- 155>161-GMZ750-755-770-775-031015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT SUN MAY 3 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA BIG BEND AND PANHANDLE THROUGH TONIGHT. AN UPPER LEVEL DISTURBANCE AND AN APPROACHING FRONTAL BOUNDARY WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS OR LARGE HAIL. ANOTHER UPPER AIR DISTURBANCE MAY HELP INITIATE A FEW MORE THUNDERSTORMS IN CENTRAL ALABAMA AND GEORGIA AFTER MIDNIGHT. A FEW OF THESE STORMS MAY TRACK SOUTHEAST INTO SOUTHEAST ALABAMA AND PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA LATER TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE MORNING OR AFTERNOON HOURS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU
Special weather statement, May 3, 6:00 AM EDT, 5 hours 1 minute before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148- 155>161-GMZ750-755-770-775-031015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 600 AM EDT SUN MAY 3 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA BIG BEND AND PANHANDLE THROUGH TONIGHT. AN UPPER LEVEL DISTURBANCE AND AN APPROACHING FRONTAL BOUNDARY WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE REGION. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE DAMAGING WINDS OR LARGE HAIL. ANOTHER UPPER AIR DISTURBANCE MAY HELP INITIATE A FEW MORE THUNDERSTORMS IN CENTRAL ALABAMA AND GEORGIA AFTER MIDNIGHT. A FEW OF THESE STORMS MAY TRACK SOUTHEAST INTO SOUTHEAST ALABAMA AND PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA LATER TONIGHT. SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE MORNING OR AFTERNOON HOURS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE ON THE WORLD WIDE WEB AT HTTP://WWW.NWS.FSU.EDU
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:09 AM EDT | Severe Thunderstorm Warning | TAE | Randolph | 51 min |
| May 3, 12:35 PM EDT | Severe Thunderstorm Warning | TAE | Dougherty, Worth | 50 min |
| May 3, 1:13 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt | 47 min |
| May 3, 1:59 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt | 46 min |
| May 3, 2:27 PM EDT | Severe Thunderstorm Warning | TAE | Cook | 33 min |
| May 3, 2:49 PM EDT | Severe Thunderstorm Warning | TAE | Berrien | 46 min |
| May 3, 3:02 PM EDT | Tornado Warning | TAE | Berrien, Lanier | 33 min |
| May 3, 3:18 PM EDT | Severe Thunderstorm Warning | TAE | Early | 47 min |
| May 3, 4:11 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Dougherty | 49 min |
| May 3, 4:51 PM EDT | Severe Thunderstorm Warning | TAE | Randolph | 49 min |
| May 3, 5:28 PM EDT | Severe Thunderstorm Warning | TAE | Terrell | 47 min |
| May 3, 6:00 PM EDT | Severe Thunderstorm Warning | TAE | Lee | 45 min |
| May 3, 6:31 PM EDT | Severe Thunderstorm Warning | TAE | Worth | 49 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.